Virginia, 2022Coastal Flood in Virginia, May 7 to 11, 2022
May 7 to 11, 2022 · NWS AKQ · 2 events in 2 counties and zones
A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Eastern Shore and Virginia Beach.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding across portions of the Virginia Eastern Shore and Virginia Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 7, 9:29 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 7, 9:29 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1029 PM EDT Sat May 7 2022
.SYNOPSIS...
Low pressure lingers offshore late tonight through midweek.
Meanwhile, cool high pressure builds down from the north.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 810 PM EDT Saturday...
Latest weather analysis reveals coastal low pressure located
offshore of the Outer Banks. Meanwhile, ~1023mb sfc high
pressure over Atlantic Canada continues to build down into the
region.
Regional radar mosaic showing scattered light rain/drizzle and
this evening. Expect widespread light rain/drizzle to continue
into the overnight with perhaps some patchy fog developing
overnight (best chance along the coast). Light rain/drizzle
tapers off by sunrise in the Piedmont but lingers for the E half
of the area. Temps as of 8 PM ranged from the upper 40s NW to
the lower 60s SE with most areas in the lower 50s. Given cloud
cover and rain/drizzle, expect temps to only slowly fall tonight
with lows in the low 40s NW to mid 50s SE. Windy conditions
along the coast with widespread gusts to 30-40 mph over the
northern 1/2 of the area, with these higher winds spreading S to
Hampton Roads overnight. Winds have been particularly strong
(gusting frequently to ~45 mph) along the Atlantic coast of the
eastern shore from Ocean City to Wallops and have raised a Wind
Advisory there through 7am/Sunday.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
As of 315 PM EDT Saturday...
Low pressure lingers offshore Sunday and Monday. Mostly cloudy
to overcast conditions continue, with the highest PoPs still
expected to remain along and near the coast. High temperatures
for Mother's Day will likely occur early Sunday morning, before
temperatures slowly fall through the day, remaining locked in
the 40s for much of Sunday afternoon. Cool and raw Sunday night
with low temperatures in the 40s. Low pressure lingers into
Monday offshore with continued cool NE winds in place across
the area. As the upper low wobbles a bit farther from the mid-
Atlantic coast, we do look to finally break through the
overcast over inland sections, with at least some opaque or
filtered sunshine expected Mon aftn. Thickness tools and MOS
guidance in turn yield some slightly warmer high temps Monday
in the 60s for the Piedmont with upper 50s to around 60 near
the coast.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 315 PM EDT Saturday...
Rather stagnant patter persists through much of the medium range
period. Vertically stacked low pressure lingers off the
Carolina coast through Tuesday, before it retrogrades west and
then slowly sinks south/southwest to the FL/GA coast by the end
of the week. At the surface, much of VA will be influenced by
high pressure from the north (allowing for dry wx). Coastal
VA/lower MD/NE NC, however, will be nearest enough to the low
offshore so that breezy onshore conditions persist much of the
week along with at least slight chc PoPs persisting through
midweek. Once the low moves back west by the end of the week,
shower chances will increase while also propagating inland for
Thursday and Friday. Given this pattern, expect temps to remain
below average through midweek, rebounding to near climo normal
temps by late week.
Highs mainly in the 60s Tues, except 56-60 immediate coast, lower
70s W to mid 60s E (lower 60s E Eastern Shore) Wed, mid 70s W to
upper 60s to around 70F E Thurs, and mid to upper 70s Fri (linger
60s immediate coast). Lows in the mid 40s W to around 50F E Mon and
Tues nights, lower to mid 50s Wed night, mid to upper 50s Thurs
night, and upper 50s to lower 60s Fri night.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 825 PM EDT Saturday...
MVFR to IFR conditions across area terminals this evening,
dropping to IFR tonight into Sun morning. CIGs may improve to
MVFR (1000-1500 ft CIGS) Sun afternoon (particularly inland)
with coastal areas holding on to IFR CIGs through much of the
day. Scattered light rain and drizzle/fog has developed across
the area and will continue to spread to the SE tonight. Light
rain and drizzle/fog tappers off from west to east Sunday as the
low pulls further off the coast. VIS may drop to MVFR/IFR with
any rain/drizzle. Winds tonight are N/NE ~15 kt with gusts to
20-25 kt inland and 15-25 kt with gusts to 30 kt along the coast
(30-35 kt at SBY). Winds increase to 20-25 kt with gusts 30-35
kt along the coast Sunday afternoon.
Outlook: Much of the area will see MVFR to IFR CIGs into Sunday
night due to the persistent cool, onshore flow. Predominate
sub- VFR conditions likely continue along the coast into early
next week. Persistent and rather gusty NE winds also develop
early next week as the gradient tightens between the offshore
low and high pressure to the north.
&&
.MARINE...
As of 415 PM EDT Saturday...
Complex surface pressure pattern across the area this afternoon with
dual low pressure centers, one near the NC coastal plain and a
another off the VA coast. High pressure to north and northwest of
the local area supports a large area of strengthening NE winds off
the Mid Atlantic coast. Waves in the Ches Bay are around 2 ft with
seas offshore varying considerably from almost 12 ft off the MD/DE
coast to around 4 ft off the NC Outer Banks.
Conditions will go rapidly downhill this evening as low pressure
strengthens modestly and moves a bit farther away from shore,
allowing the tightest portion of the pressure gradient to setup
along the coast. A brief burst of stronger NW winds in the Ches Bay
earlier this afternoon prompted rolling back the start time of Gale
headlines there. Winds have come down a bit but are expected to
increase considerably this evening and especially overnight. Ramp-up
SCAs remain in effect for the southern coastal waters and Currituck
Sound to cover rising seas and slowly increasing winds,
respectively. SCA headlines in the lower James River are in effect
through 1AM/05z with a Gale Warning thereafter. Local wind probs are
not especially high in this area but experience argues that once
winds become NNE/NE late this evening Gale conditions are likely to
spread into the lower James. Maintained SCA headlines for the upper
James as well as the York and Rappahannock rivers. An extended
period of strong NE flow is expected from tonight into at least
early Monday, and likely well beyond for the coastal waters. Winds
increase to 25-30 kt with frequent gusts to 35 kt for the Ches
Bay/lower James tonight. The northern coastal waters increase to 30-
35 with gusts to 40 kt by early Sunday morning. The southern coastal
waters and Currituck Sound will average 20-30 kt with gusts to 35 kt
tonight with further increases to 30-35 with gusts to 40 kt on
Sunday. Waves in the bay build quickly to 3-5 ft tonight and 4-6 ft
by sunrise on Sunday, 6-8 ft waves are likely near the mouth of the
bay. Seas will build along with the strong NE flow. Buoy 44009 off
the MD coast quickly increased to 10-12 ft this afternoon. 8-12 ft
seas build southward tonight and a High Surf Advisory has been
issued for the MD/VA Atlantic-facing portions of the eastern shore.
Additional High Surf headlines are certain for the southern coastal
zones on Sunday. Seas remain in the 8-12 ft range well into next
week with the potential for significant beach erosion.
Conditions finally begin to improve by mid week but weaker NNE flow
is expected to continue into the late week period.
&&
.TIDES/COASTAL FLOODING...
As of 1000 PM EDT Saturday...
A significant and prolonged period of coastal flooding is in the
beginning stages this evening. With a strong NNE wind, tidal
departures in the Bay are showing a large range, actually
falling over the upper Bay to less than +1.0 ft, while averaging
+2.0 to +2.5 ft across the lower Bay/lower James. Over the
ocean, departures are +2.0 to +3.0 ft, except across NC where
the winds have not yet increased the departures are lower.
Coastal Flood Advisories are in effect for the upcoming high
tide cycle for much of the region, with departures then expected
to increase more later Sunday through late Monday/early Tue.
The Coastal Flood Watch has been upgraded to a Coastal Flood
Warning beginning Sun aftn for the ocean from Northampton Va to
Currituck NC and for the lower Bay/James/York river (high confidence
at seeing at least moderate flooding and localized major
flooding). The Coastal Flood Watch remains in effect N along
the western shore of the Bay to include Windmill Point and
Lewisetta. Minor flooding is likely for these areas Sun
afternoon with moderate flooding possible by Mon.
In addition, High Surf Advisories are in effect (or going into
effect southern areas) for large breaking waves of 8-14 ft,
leading to dune and beach erosion along the Atlantic coast
later this weekend into early next week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 6 AM EDT Tuesday for MDZ025.
Coastal Flood Advisory until 7 AM EDT Sunday for MDZ024-025.
NC...Coastal Flood Warning from noon Sunday to 6 AM EDT Tuesday for
NCZ102.
High Surf Advisory from 10 AM Sunday to 6 AM EDT Tuesday for
NCZ102.
VA...Coastal Flood Warning from noon Sunday to 6 AM EDT Tuesday for
VAZ089-090-093-095>098-100-523>525.
Coastal Flood Advisory until noon EDT Sunday for VAZ089-090-
093-095>098-100-523>525.
High Surf Advisory from 10 AM Sunday to 6 AM EDT Tuesday for
VAZ098.
High Surf Advisory until 6 AM EDT Tuesday for VAZ099-100.
Coastal Flood Advisory until 7 AM EDT Sunday for VAZ099.
Coastal Flood Watch from late Sunday night through late Monday
night for VAZ075-077-078-084>086.
Coastal Flood Advisory from 4 AM Sunday to midnight EDT Sunday
night for VAZ075-077-078-084>086.
MARINE...Gale Warning until 6 PM EDT Monday for ANZ650-652-654.
Small Craft Advisory until 7 AM EDT Sunday for ANZ633-656-658.
Gale Warning from 7 AM Sunday to 6 PM EDT Monday for ANZ633-
656-658.
Small Craft Advisory until 6 AM EDT Monday for ANZ635>637.
Gale Warning until 1 AM EDT Monday for ANZ632-634.
Gale Warning until 10 PM EDT Sunday for ANZ630-631.
Small Craft Advisory until 1 AM EDT Sunday for ANZ638.
Gale Warning from 1 AM to 7 PM EDT Sunday for ANZ638.
&&
SYNOPSIS...MAM
NEAR TERM...MAM/RMM
SHORT TERM...AJB/MAM
LONG TERM...JDM/MAM
AVIATION...MAM/RMM
MARINE...RHR
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, May 7, 9:33 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1033 PM EDT Sat May 7 2022
MDZ021>023-NCZ012>017-030>032-VAZ048-060>062-064>069-076-079>083-087-
088-092-509>522-090245-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Richmond-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1033 PM EDT Sat May 7 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-090245-
Virginia Beach-
1033 PM EDT Sat May 7 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 6 AM EDT
TUESDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
High Surf Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-090245-
Maryland Beaches-Accomack-
1033 PM EDT Sat May 7 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ089-090-093-095>097-523>525-090245-
Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
York-Newport News-Hampton/Poquoson-
1033 PM EDT Sat May 7 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ024-090245-
Inland Worcester-
1033 PM EDT Sat May 7 2022
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-077-078-084>086-090245-
Westmoreland-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
1033 PM EDT Sat May 7 2022
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 AM SUNDAY TO MIDNIGHT EDT
SUNDAY NIGHT...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE
MONDAY NIGHT...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Coastal Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ100-090245-
Northampton-
1033 PM EDT Sat May 7 2022
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
Coastal Flood Warning.
A large storm system will stall off the Mid Atlantic coast and
produce a prolonged period of onshore north to northeast winds.
This will bring a threat for high surf, beach erosion, and coastal
flooding late in the weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-090245-
Eastern Currituck-
1033 PM EDT Sat May 7 2022
...HIGH SURF ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 6 AM EDT
TUESDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON SUNDAY TO 6 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Coastal Flood, Virginia Beach
- When
- May 7, 11:42 PM EST to May 11, 4:00 AM EST
- Where
- Virginia Beach forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding over portions of Virginia Beach. Chesapeake Bay Bridge Tunnel reached 5.78 feet MLLW at 254 am on Tuesday, May 10.
Coastal Flood, Northampton
- When
- May 8, 12:00 AM EST to May 11, 5:00 AM EST
- Where
- Northampton forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 37.301, -75.928 (the zone’s center; the record gives no point)
A combination of surface high pressure centered over the Canadian Maritimes and surface low pressure spinning off the Mid Atlantic Coast, resulted in strong northeast or north winds which caused minor to moderate (tidal) coastal flooding over portions of Northampton county adjacent to the Atlantic coast. Oyster reached 7.58 feet MLLW on Sunday, May 8.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Winter Weather in California, May 7 to 10, 20223 injured · $5,000 · 0.75 in hail · 6 events
- High Wind in Minnesota, May 7, 2022$25,000 · 56 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, May 7, 2022EF0 · 15 events
- Hail and Damaging Winds in Nebraska, May 7 to 9, 20221.75 in hail · 14 events
- High Wind in New Mexico, May 7 to 9, 202257 kt wind · 13 events
- High Wind in Minnesota, May 7 to 8, 202262 kt wind · 9 events
- High Wind in California, May 7 to 8, 202278 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 7, 20227 events
- Heat in Texas, May 7 to 9, 20227 events
- High Wind in New Jersey, May 7, 202261 kt wind · 4 events
- High Wind in Montana, May 7, 202256 kt wind · 4 events
- High Wind in North Dakota, May 7 to 8, 202262 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033735, 1033734.